Thyroid Patients: Are You Overmedicated?

Patient Expert
iStock

Are you hypothyroid and taking a thyroid hormone replacement drug like levothyroxine (Synthroid, Levoxyl, Tirosint), liothyronine (Cytomel), or natural desiccated thyroid (Nature-throid, Armour Thyroid)? If so, there's a strong likelihood that at some point you will become overmedicated. How do you end up getting overmedicated and what are the signs, symptoms, and treatment for overmedication? Let's take a look.

What is overmedication?

Overmedication means that you are suffering symptoms as a result of taking too much thyroid hormone replacement medication. This may be supported by blood tests that show your thyroid stimulating hormone (TSH) level is suppressed, or in the low end of the reference range, i.e., below 0.5. Your free thyroxine (Free T4) and free triiodothyronine (free T3) may also be elevated, or on the high end of the reference range. Overmedication typically causes symptoms — usually symptoms of hyperthyroidism — although when overmedicated, you may have symptoms like fatigue or weight gain that are more commonly associated with hypothyroidism.

Signs and symptoms of overmedication

Some of the most common signs and symptoms of overmedication include the following:

  • An elevated pulse rate
  • Elevated blood pressure
  • Heart palpitations or rhythm changes
  • Anxiety, nervousness, panic attacks
  • Tremors in your hands
  • Feeling angry or irritable
  • Racing mind, difficulty concentrating
  • Fatigue
  • Sleep problems, insomnia
  • Excessive sweating
  • Feeling overheated; feeling hot when others feel cold; heat intolerance
  • Diarrhea or loose stools
  • Weight loss despite no change to exercise or diet, or less commonly, weight gain
  • An increased appetite and hunger, or loss of appetite
  • A stable weight or weight loss, despite increased food intake
  • Craving sugar and carbohydrates and/or eating more sugary foods

The brand-name levothyroxine drug Synthroid also lists as its "side effects" - essentially, the effect of taking too much of the medication - the following symptoms:

  • Chest pain or shortness of breath
  • Muscle weakness
  • Vomiting
  • Fever
  • Impaired fertility
  • Decreased bone density
  • Changes in menstrual periods
  • Leg cramps

How do you become overmedicated?

If you are taking thyroid hormone replacement medication prescribed by your doctor, how can you become overmedicated? There are several ways that this can happen.

Your doctor prescribed a dose that is too high. Especially when you are first diagnosed, or when your dosage is being increased, your healthcare provider may overestimate the dose you need, and accidentally overmedicate you.

Your doctor made a mistake. There are times when doctors write down incorrect dosage or prescribing instructions on a prescription pad, or enter the wrong information in an automated system. Even a small difference in pill size, or a mistake that has you taking two pills a day instead of one, can be enough to quickly make you overmedicated.

The pharmacy made a mistake. Pharmacies frequently make errors, including:

  • Filling your prescription with the wrong medication
  • Filling your prescription with pills at the wrong dosage, or providing incorrect dosage instructions (i.e., "take two per day," instead of one)
  • Substituting a brand name drug with a generic, without approval

You should always check your medication carefully when receiving it from your pharmacy. Verify that you have the correct medication at the correct dosage. (It's also a good idea to count the pills to make sure you're not shorted.)

You are taking generic levothyroxine. Generic levothyroxine can vary in potency, depending on its manufacturer. As a result, when you get a refill of generic levothyroxine, you may get more potent pills, even at the same dosage, which can result in overmedication.

Your non-prescription supplements contain actual thyroid hormone. Research has shown that some over-the-counter supplements include measurable levels of thyroid hormone in them. When added to your intake of prescription thyroid hormone medication, this can push your thyroid hormone levels high enough to make you overmedicated. Watch out for supplements that are labeled as "thyroid support" or "thyroid glandular."

You are overdoing it on iodine. Iodine is a building block for thyroid hormone. If you still have a thyroid gland and are overdoing it with iodine supplements or supplements that contain iodine — like seaweed, bladderwrack, or kelp — this can increase your thyroid hormone levels. When added to your prescription medication, you can become overmedicated.

Your absorption has changed. There are many factors that can cause you to better absorb the thyroid medication you are taking, causing overmedication. Some of the causes of better absorption include:

  • You switched to Tirosint from a tablet form of levothyroxine to Tirosint liquid gel-caps, or Tirosint-SOL liquid levothyroxine, both of which are better absorbed than tablets.
  • You reduced the amount of fiber in your diet, or you stopped eating a high-fiber diet.
  • You stopped drinking coffee within an hour of taking your thyroid medication.
  • You stopped taking iron or calcium supplements, or started taking them more than three hours apart from your thyroid medication.
  • You stopped taking estrogen. Estrogen can bind/block absorption of thyroid hormone, so stopping hormone replacement therapy or birth control pills can sometimes trigger overmedication.

Your post-partum thyroid disease has resolved. Some women become hypothyroid after childbirth - known as post-partum thyroiditis. This condition can resolve over time. If you are continuing to take thyroid hormone medication, this can result in overmedication.

You have Hashitoxicosis. Patients with Hashimoto's thyroiditis sometimes go through periods when the thyroid goes into overdrive, and shifts into a period of hyperthyroidism. If you are already taking thyroid hormone medication, these shifts can result in periods of overmedication.

You've lost weight. Thyroid dosage is somewhat weight-dependent, so if you lose more than a few pounds, your current dosage may end up being too high. This can cause overmedication.

What is the treatment for overmedication?

The treatment for overmedication is clear: Your healthcare practitioner will reduce your dosage of thyroid hormone replacement medication. You should also review and discuss any medications, vitamins, or supplements that may be affecting your thyroid, and determine whether to continue taking them.

After a dosage decrease, make sure that you are frequently tested until your overmedicated state is resolved and your levels return to the reference range. Once stabilized, you can return to your regular schedule of monitoring your thyroid levels.

See more helpful articles:

You Might be Hyperthyroid If...

The Risks for and Symptoms of Hyperthyroidism

Is Your Thyroid in the Normal Range, but Not Optimal?